Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 184, NWS Amarillo, TX

July 8, 2004Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 8, 2004, 8:43 PM CDT for Sherman County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2004, 8:43 PM CDT (01:43 UTC)
Expired
Jul 8, 2004, 9:45 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Sherman County, TX

The radar

The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3458 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:13 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 4:13 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT THU JUL 8 2004

.DISCUSSION...

STORMS FIRING ONCE AGAIN OVER NORTHEAST NEW MEXICO...THE WESTERN
OKLAHOMA PANHANDLE...AND SOUTHEAST COLORADO. INCREASED POPS TO
SCATTERED AREAL COVERAGE OVER THE NORTHWEST AND TAPERED TO
ISOLATED IN THE SOUTHEAST THROUGH THE EVENING HOURS. ANY
STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME STRONG AND AN
ISOLATED SEVERE STORM IS POSSIBLE (DALHART HAD A 49 KT GUST FROM LAST
NIGHTS ACTIVITY). SURFACE TROUGH TO REMAIN SITUATED OVER THE SAME
GENERAL AREA THROUGH FRIDAY. MID LEVEL TEMPS COOL SOMEWHAT BY FRIDAY
AFTERNOON WHICH MAY INCREASE CHANCES FOR THUNDER MAINLY OVER THE
NORTHWEST PORTIONS OF THE CWA IN CLOSER PROXIMITY TO THE TROUGH
AXIS. POP STRUCTURE FOR FRIDAY VERY SIMILAR TO TODAY(HIGHEST
NORTHWEST...LOWEST SOUTHEAST). BROAD RIDGE WILL BE IN PLACE ACROSS
THE SOUTH CENTRAL US THROUGH THE UPCOMIMG WEEKEND. RETAINED LOW
POPS ACROSS ALL AREAS THROUGH SUNDAY WITH MAINLY DIURNAL ACTIVITY
EXPECTED. IN ADDITION...UPPER LOW OVER SOUTHEAST TEXAS IS PROGGED TO
MOVE WESTWARD ACROSS SOUTH TEXAS THIS WEEKEND. NOT SURE HOW THIS WILL
AFFECT THE PANHANDLES AS OF YET...HOWEVER...WE SHOULD SEE SOME MID
LEVEL MOISTURE INCREASE AS A RESULT. THEREFORE...DECIDED TO TREND
HIGH TEMPS DOWN A COUPLE OF DEGREES BOTH SATURDAY AND SUNDAY GIVEN
ANTICIPATED INCREASED CLOUD COVER.

MODELS CONTINUE TO RETROGRADE MID/UPPER RIDGE INTO THE FOUR CORNERS
BY THE MIDDLE OF NEXT WEEK. THIS WOULD PLACE US BACK IN A NORTHWEST
FLOW REGIME WITH A COOLER AND WETTER WEATHER PATTERN. GFS STILL
HINTING AT A COLD FRONT APPROACHING THE AREA AROUND THE WED/THUR
TIME FRAME. DECIDED NOT TO MAKE ANY CHANGES TO POPS IN THE
EXTENDED AND WILL LET LATER SHIFTS LOOK FOR MORE CONSISTENCY IN
MODEL TRENDS BEFORE BITING OFF ON THE GFS FORECAST.

&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     67  95  66  93 /  20  20  20  20
BEAVER       69  96  68  93 /  20  20  20  20
BOISE CITY   64  93  63  91 /  40  30  30  20
BORGER       69  97  67  95 /  20  20  20  20
BOYS RANCH   68  96  67  93 /  20  20  20  20
CANYON       66  94  66  94 /  20  20  20  20
CLARENDON    69  96  68  95 /  10  10  20  20
DALHART      65  95  64  93 /  30  30  30  20
GUYMON       68  96  66  93 /  30  30  30  20
HEREFORD     66  94  65  94 /  20  20  20  20
LIPSCOMB     70  96  69  95 /  10  10  20  20
PAMPA        67  95  66  95 /  20  20  20  20
SHAMROCK     71  96  70  97 /  10  10  20  20
WELLINGTON   71  96  71  96 /  10  10  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/24
Hazardous weather outlook, Jul 8, 1:00 PM CDT, 7 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUL 8 2004

OKZ001>003-TXZ001>020-090500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AN ISOLATED THUNDERSTORM MAY BECOME SEVERE ACROSS THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES THIS EVENING. DAMAGING WINDS AND
LARGE HAIL WILL BE THE SEVERE WEATHER THREATS. HOWEVER...MOST OF THE
STORMS THAT DEVELOP ARE EXPECTED TO STAY BELOW SEVERE LIMITS. CAUTION
IS ADVISED ON AREA LAKES IN THE EASTERN PANHANDLES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Jul 8, 7:34 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT THU JUL 8 2004

OKZ001-090130-
CIMARRON-
734 PM CDT THU JUL 8 2004

...ISOLATED STRONG THUNDERSTORMS OVER CIMARRON COUNTY...

THROUGH 830 PM CDT...ISOLATED STRONG THUNDERSTORMS WILL MOVE EAST AT
15 MPH ACROSS THE NORTHWEST PANHANDLES. BOISE CITY AND KEYES ARE IN
THE PATH OF THE STORMS.

THE THUNDERSTORMS WILL PRODUCE MAXIMUM HOURLY RAINFALL AMOUNTS UP TO
ONE HALF OF AN INCH PER HOUR. DANGEROUS CLOUD TO GROUND LIGHTNING...
GUSTY WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH.

SLATTERY
Special weather statement, Jul 8, 8:07 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CDT THU JUL 8 2004

OKZ002-003-090200-
BEAVER-TEXAS-
807 PM CDT THU JUL 8 2004

...ISOLATED STRONG THUNDERSTORMS ACROSS TEXAS AND BEAVER COUNTIES...

THROUGH 900 PM CDT...ISOLATED STRONG THUNDERSTORMS WILL MOVE EAST AT
15 MPH FROM NEAR GUYMON TO BEAVER. GUYMON...HOOKER AND TURPIN ARE IN
THE PATH OF THE STORMS.

THE THUNDERSTORMS WILL PRODUCE MAXIMUM HOURLY RAINFALL AMOUNTS UP TO
ONE HALF OF AN INCH PER HOUR. DANGEROUS CLOUD TO GROUND LIGHTNING...
GUSTY WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH.

SLATTERY
Special weather statement, Jul 8, 8:37 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT THU JUL 8 2004

OKZ001-090215-
CIMARRON-
837 PM CDT THU JUL 8 2004

...SCATTERED STRONG THUNDERSTORMS ACROSS EASTERN CIMARRON COUNTY...

THROUGH 915 PM CDT...SCATTERED STRONG THUNDERSTORMS NEAR GRIGGS WILL
MOVE EAST AT 15 MPH. OUTDOOR INTERESTS NEAR GRIGGS SHOULD SEEK
SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA.

THE THUNDERSTORMS WILL PRODUCE MAXIMUM HOURLY RAINFALL AMOUNTS UP TO
ONE INCH PER HOUR. FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH.

SLATTERY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:20 PM CDTSevere Thunderstorm WarningAMATexas55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.